I've been using caffeine (tablets) quite successfully, to get me through tired patches, but I'm getting a tad concerned re 'dependency'. Yep, I know its hardly heroin but I'm still a bit worried, as when I don't take them I feel decidely flat and befuddled (obviously my normal state!). Anyone any views re this sort of thing?
Hmmm this explains your curt replies...you're a drug addict!
On a serious note, I'm in the same boat to some extent - I'm addicted to diet coke - I need a caffeine 'fix' everyday otherwise I too feel 'flat' and sluggish.
I've always been tempted to move onto the caffeine tablets, but I did know someone during my undergrad year who ended up in hospital with a dangerously racing heart beat due to over-use of ProPlus. I also had a friend who would take speed to help with her studies...but that's another story.
Solution: you need to go cold turkey.
I think everyone is addicted to caffeine to a greater or lesser extent. Although would it not be better to try and kick the caffeine pills and move to tea or coffee. Its easier to manage what you take in, if you have to take it in slowly.
This does raise another question, what are peoples thoughts on cognitive enhancers? I've read articles recently about students using them to increase concentration, and there was an article in todays Guardian which suggested that use of them was similar to the use of performance enhancing drugs by atheletes.
Arguably, the curt replies are probably 'just me' , and I've never liked the state of tea/coffee so I'd be stuck with Diet Coke or RedBull and the like. I'm not sure about Cognitive enhancers, but I am aware of someone who uses ephedrine to help his concentration (not me btw).
you know, feeling flat sans caffeine is not "just you". it's "you on caffeine withdrawal". it means you need your regular fix of caffeine, not to work better and concentrate and not be tired, but rather just to get to normal, to beat those withdrawal symptoms.
your body adjusts to regular intake of caffeine within a week of regular use. after that week, you don't get the aimed-for effects anymore, you just need the caffeine to shake of the withdrawal symptoms.
if you'd shake your "habit", and then take occasional caffeine, then you'd feel "normal" by standard and get that extra push from the caffeine. as it is, you feel flat by standard and need the caffeine to get to normal. doesn't sound like a good deal to me. (but i need my regular cup of coffee in the morning too)
Perhaps some reassuring information. A few years ago when I was doing my undergrad I was also working full time and at two stages had to work night shifts (10pm-10am) 4 days on 4 days off, the first time for 9 months and the second for 6 months. Each time I used caffeine tablets constantly for that whole time period and never had any issues whatsoever with stopping when I came back onto days. Never any withdrawals, certainly no dependency. So I wouldn't worry about it too much.
Here's an article about cognitive enhancers from the Guardian Nov 2007:
I'd never heard of them before I read this but I can see the appeal. I took Pro Plus to get me through my A-levels *GEEK* but not since.
The best enhancer I've found is to keep really fit and active - I can survive on much less sleep when I go to the gym regularly.
I found that a cup of strong Cadbury's cocoa (3heaped tablespoons) with lots of sugar really boosts concentration levels for a couple of hours - I have used this many times!
I use caffiene tablets to stay awake when I have to go to London (a long way from where I am) for the day, as it means leaving at 3.45 in the morning and getting back at 10.30 at night. I don't do it too often but I haven't noticed any adverse affects other than double the amount of tiredness the next day when it's all out of my system. I think the reason you feel tired when you stop taking them is because the wakefulness they have given you has allowed you to unknowingly wear your body out.
Masters DegreesSearch For Masters Degrees
An active and supportive community.
Support and advice from your peers.
Your postgraduate questions answered.
Use your experience to help others.
Enter your email address below to get started with your forum account
Enter your username below to login to your account
An email has been sent to your email account along with instructions on how to reset your password. If you do not recieve your email, or have any futher problems accessing your account, then please contact our customer support.
or continue as guest